Menu

Polyalkylimide Dermal Fillers Linked to Inflammatory and Granulomatous Reactions

Polyalkylimide implants (PAI) used as dermal fillers can infrequently result in delayed and recurrent chronic inflammatory and granulomatous reactions, according to the results of a study published in the May issue of the Archives of Dermatology.
"According to the manufacturer's information, polyalkylimide structures do not change over time and do not move or migrate," write Jaume Alijotas-Reig, MD, PhD, from the Vall d'Hebron University Hospital, in Barcelona, Spain, and colleagues. "In the early reports on PAI injections for cosmetic purposes, there were no significant signs of bioincompatibility. However, more recent evidence refutes these statements, and so the complete safety of PAI gels can no longer be assured."

The goal of this prospective case series of patients injected with PAIs was to assess the clinical symptoms, laboratory findings, management, and follow-up of patients with delayed adverse effects related to PAIs.

At a university tertiary teaching hospital, 25 patients with severe and/or persistent delayed adverse effects after PAI injection underwent clinical follow-up, blood testing, biopsy, and chest radiography whenever feasible. The primary end points were clinical assessment of granulomas, skin findings, and other local and systemic immune-mediated disorders thought to be related to PAIs.

For the onset of symptoms, average latency was 13.4 months from injection. Of the 25 patients studied, 8 had previously been injected with another implant, 24 had tender inflammatory nodules, 6 had systemic or distant manifestations, and 20 had abnormalities on laboratory testing.

During follow-up (average duration of 21.3 months), 11 patients had no apparent adverse effects and 10 continued to have recurrent bouts of symptoms.

"Although infrequent, delayed and recurrent chronic inflammatory and granulomatous reactions may complicate PAI fillers," the study authors write. "In a predisposed host, a simple causal association could exist between injection of PAI and systemic autoimmune manifestations.... Considering the increased use of PAI in European countries and in the United States, physicians should be aware that intermediate or delayed adverse effects can occur with PAIs, just as they can with collagen, polyacrylamide, polylactic acid, or methacrylate."

The authors have disclosed no relevant financial relationships.

Arch Dermatol. 2008;144:637-642.






Reviewed by Ramaz Mitaishvili, MD
BLOG COMMENTS POWERED BY DISQUS
Amount: 

Color I Color II Color III

Log In or Register